MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOSEAL VALSALVA ASCENDING AORTIC PROSTHESIS; HEART VALVE, MECHANICAL

SORIN GROUP ITALIA S.R.L. CARBOSEAL VALSALVA ASCENDING AORTIC PROSTHESIS; HEART VALVE, MECHANICAL
Model Number CP-027
Health Effect - Clinical Code Connective Tissue Disease (1786)
Date of Event 10/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.Device available but not yet received.
 
Event or Problem Description
(b)(6) 2017, a carboseal valsalva 27 mm valve graft was implanted for a bentall procedure.After all anastomoses were complete, it was found that the graft was leaking at the juncture between the valve and the graft.The physician placed a stitch in the area that the graft was leaking, but the leaking continued.After inspecting the graft, the physician believed the device to be defective and removed the product.A 30 mm tube graft and 23 mm top hat mechanical aortic valve were then implanted.The physician reported that, after removing the carboseal, a simple tube graft was sewn at the annular level and the top hat was sewn into the graft above the anastomosis.This was done to ensure the anastomosis was secure in the patient's fragile tissue.The patient was a marfan's patient with friable tissue.The surgery was delayed by 4 hours as a result of the event.
 
Additional Manufacturer Narrative
The device was received for analysis on (b)(6) 2017.On (b)(6) 2017, a gross examination was conducted.The returned valve prosthesis was received with visible traces of collagen on the graft and also on the leaflets.The leaflets of the mechanical valve appeared to open/close normally.Two holes were observed on the graft, and evidence of the suturing stitches on the outflow ring were detected.(b)(4).
 
Additional Manufacturer Narrative
Visual inspection of the returned valve confirmed the absence of non conformities and pre-existing defects.Two holes were observed on the graft surface, indicating the location of the anastamoses made during the implant procedure.One of these holes was formed by cutting the graft to release the anastamosis.Due to the size of the hole created during the explant procedure, it was not possible to conduct a permeability test, and the integrity of the graft could not be confirmed.Damage to the graft observed by microscopic evaluation suggests that the graft may have been punctured by the suturing needle during implant.However, this damage may also have been created during an attempt to repair the reported leakage.Given that a permeability test could not be performed, the integrity of the conduit and valve could not be confirmed, and it is was not possible to identify the root cause of the event.It is possible that damage to the graft occurred during the implant procedure; however, the possibility that this damage occurred during attempted repair of the reported leak cannot be excluded.It should also be noted that blood leakage through or around the cuff of valved conduits is a phenomenon that is occasionally observed during the implant of conduits made by most, if not all, manufacturers.Given this, it is also not possible to exclude the possibility that the observed leakage was attributable to blood seepage in this manner.Ultimately, the root cause of the event could not be determined, as limited investigation was possible given the condition of the returned device.

Brand Name
CARBOSEAL VALSALVA ASCENDING AORTIC PROSTHESIS
Common Device Name
HEART VALVE, MECHANICAL
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia 13040
IT  13040
MDR Report Key7047621
Report Number3005687633-2017-00116
Device Sequence Number11059311
Product Code LWQ
UDI-Device Identifier08022057013569
UDI-Public(01)08022057013569(240)CP-027(17)200901
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date09/09/2020
Device Model NumberCP-027
Device Catalogue NumberCP-027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2017
Initial Date Received by Manufacturer 10/23/2017
Supplement Date Received by Manufacturer11/21/2017
12/21/2017
Initial Report FDA Received Date11/20/2017
Supplement Report FDA Received Date12/12/2017
01/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;